A1C normal for 4 years, should I ask doc to reduce cause I feel I'm gaining weight the longer I'm taking it, but I have no other side effects. Weight gain is not a phobia/image thing it's a health concern only because I'm taking gabapentin 900mg 3xday. see my concern
You're A1C is normal you want to stop what is making it normal. That makes no sense. Metformin usually causes weight loss, in fact is used for weight loss. I would suggest the gabapentin is the problem. It is known for weight gain.
I am a registered dietitian and have counseled and educated diabetics for years. I hope I can offer some help but feel I need to know a little more about your medical issues if you would like to send me a private question. Metformin acts in the following ways: 1) increases muscle glucose uptake by helping with insulin resistance so the glucose absorbed into your blood stream from carbs you eat attaches to insulin receptors and is delivered to cells for energy rather than remaining in your blood stream and 2) decreases glucose production from your liver. When people are first started on Metformin, many experience a sudden weight loss, usually 5-10 pounds, then as your body adjusts to medication, the weight loss stops in most instances.
Without knowing what else is going on, the only thing off the top of my head is although Metformin is known to help with weight loss because it controls insulin levels, it can work in the opposite ways as well. If you have stable sugar levels it may trigger your brain to tell you that you need to ingest sugar because it acts as though you need to eat more (or cause signs of low blood sugar) to stabilize levels, then the liver dumps out more glucose and insulin resistance is exacerbated. Thats the only thing i can come up with with the information you provided. What is your A1C? You stated it was normal, but low end of normal or mid? So this could be going on and perhaps by decreasing the dosage, it may help with this adverse effect, of course talking with your doc first. If you have found any of this useful, send me a private question and give me a more detailed medical history, including how long you've been on that dosage, other meds, A1C, when you were diagnosed, etc?
I am new to this site as well and know it can be intimidating, but I'd love to help if I could as this is my field. I'm easy to talk to and willing to do some additional research for you once I know a little more :) Gabapentin does unfortunately cause weight gain but maybe they aren't related in your case. I wish you the best of luck in finding helpful answers and greatly welcome anything you'd like to send me privately if you're more comfortable doing that.
I've been on Metformin for 1yr. The last 8 month the doctor increased my dose and that's when my issues began. I gained 30 pounds working out at the gym 5 days a week. Then my stomach pains began. The doctor prescribe weight loss pills and I gained 5 pounds while taking the pills. My doctor decided to change my medication 1 week ago and I feel like a new person
Yes! I'm on metformin 1000mg twice daily and I have gained around 10 pounds in less than 2 months. Severe diarrhea every time I eat or drink and so much pressure and bloating in my abdominal area.
Ooh my gosh, I thought I was the only one. Ok, so I am diabetic type 2. I was put on metformin and victoza. At first, I lost weight and started getting SO much better. After about a month and a half on it, I started noticing that my appetite started to increase, and slowly I started to not feel well AT ALL. Numbness, dizziness, tired, the list goes on and on. Now to make matters worse I gained weight and then some. my abdominal weight has come back so much and I'm devisstated. And other places too. Anyone experience this or know why this happened? I'm on 500 mgs 2x daily and victoza 1x a day. HELP!!!
Thanks for confirming my suspicians... initially I lost twenty pounds then over the last ten years I have gained that 20 pounds back and 40 more. I eat no more than I ever did and no matter how much I try I can't shake it. I'm absolutely miserable and will see my doctor about something else.
I've been diagnosed with diabetes on the 29th of this past September. My AC1 was 360+. I was prescribed Glyburude and Metformin. I kept bottoming out too often on the Glyburide so I stopped taking it 1 month ago. I was gaining weight and thought out was attributed to the Glyburide. There's no drug side effects listed for weight gain while taking Metformin yet I personally take 500mg 2x daily and cannot seem to lose weight! I walk 3+ miles per day and eat healthy foods yet I haven't lost a pound... as a matter of fact I gained weight (2 pounds) at my last dr appt this past Tuesday. Excess weight is creating havoc on my body and my diabetes. I cannot figure pout how to get on top of this weight issue. Anyone???
Hi Anonymous. Metformin is usually given to type 2 diabetics as it is supposed to help with weight loss. I have been taking 2000mg a day and I have never put on weight with Metformin.
Gabapentin is the culprit for weight gain. Twenty years ago the Dr. put me on Gabapentin and within a year I gained 40lbs. The sad part when one goes off the drug the weight does not fall off.
Hi Anonymous. Metformin is not supposed to make you gain weight, it is supposed to help you loose weight along with changing your diet and doing exercise. I've been on Metformin for over 12 years - never put on weight. Yes, put on weight when I began Insulin. Regards, yodge93.
I was diagnosed diabetic Type 2 about 2 months ago. With metformin, I had a bit of a weight gain. Hubby was diagnosed 10 years ago. I've been doing the phase one of South Beach, which Hubby was given 10 years ago. I feel better and find that remembering to add a couple cups of veggies at every meal makes more difference than anything else. Cut back on fruit (I used to eat so much fresh fruit every day!), cut back on anything white basically (sugar, flour, pasta). Then I try adding back one thing at a time, ie. an apple a day for a few days. I'm finding that writing this down helps. Now I don't freak with 2-3 pounds gain over a couple days, because I can look at what I added. I was worried about a big weight gain and see my family care physician every 3 weeks to monitor so far. She reassures me that when I have blood sugar stabilized, my diet will be effectively stabilized too. I think it is important! to have physician you have access to who understands ALL of your concerns. I can email mine and get a response within 24 hours.
Do metformin cause weight gain?
Do metformin cause weight gain?
I almost immediately started to hold water. Gained 8 lbs.
Metformin is not good for me ; 2 months on 500 mg once a day I am hypothyroidism and insulin resistance ; on Syhthroid for 9 years, md always adjusting doses; neg for Cushings ; Menopasal 2 years now; Thyroid scans, no change in nodules, ck"d every 6 months; adamant about good diet and excersise; very depressed now. sleep is disturbed and fatigued all the time. The doctors just cant seem to help. I am changing doctors again for the 4th time.
- Metformin Information for Consumers
- Metformin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Metformin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 14 Apr 2011 • 2 answers
Updated 30 Oct 2016 • 6 answers
Updated 28 Nov 2013 • 1 answer
Updated 24 Oct 2017 • 2 answers
Updated 27 Dec 2016 • 1 answer